The influence of host competition and predation on tick densities and management implications

Cobbold, C. A. , Teng, J. and Muldowney, J. S. (2015) The influence of host competition and predation on tick densities and management implications. Theoretical Ecology, 8(3), pp. 349-368. (doi: 10.1007/s12080-015-0255-y)

Full text not currently available from Enlighten.


Host community composition and biodiversity can limit and regulate tick abundance which can have profound impacts on the incidence and severity of tick-borne diseases. Our understanding of the relationship between host community composition and tick abundance is still very limited. Here, we present a novel mathematical model of a stage-structured tick population to study the influence of host behaviour and competition in the presence of heterospecifics and the influence of host predation on tick densities. We examine the influence of specific changes in biodiversity that modify the competition among and the predation on small and large host populations. We find that increasing biodiversity will not always reduce tick populations, but depends on changes in species composition affecting the degree and type competition among hosts, and the host the predation is acting on. With indirect competition, tick densities are not regulated by increasing biodiversity; however, with direct competition, increased biodiversity will regulate tick densities. Generally, we find that biodiversity will regulate tick densities when it affects tick-host encounter rates. We also find that predation on small hosts have a limited influence on reducing tick populations, but when the predation was on large hosts this increased the magnitude of tick population oscillations. Our results have tick-management implications: while controlling large host populations (e.g. deer) and adult ticks will decrease tick densities, measures that directly control the nymph ticks could also be effective.

Item Type:Articles
Glasgow Author(s) Enlighten ID:Cobbold, Professor Christina
Authors: Cobbold, C. A., Teng, J., and Muldowney, J. S.
College/School:College of Science and Engineering > School of Mathematics and Statistics > Mathematics
Journal Name:Theoretical Ecology
ISSN (Online):1874-1746

University Staff: Request a correction | Enlighten Editors: Update this record